Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 42, NWS Indianapolis, IN

July 3, 20195 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 3, 2019, 7:11 PM EDT for 5 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:11 PM EDT (23:11 UTC)
Expired
Jul 3, 2019, 10:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS53 KIND 032311
FFWIND
INC027-055-083-101-153-040215-
/O.NEW.KIND.FF.W.0042.190703T2311Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
711 PM EDT Wed Jul 3 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southern Sullivan County in southwestern Indiana...
  Northeastern Knox County in southwestern Indiana...
  Northeastern Martin County in southwestern Indiana...
  Southern Greene County in southwestern Indiana...
  Northeastern Daviess County in southwestern Indiana...

* Until 1015 PM EDT.

* At 710 PM EDT, Doppler radar indicated over two inches of rain 
  have already fallen over parts of the warned area. 

* Some locations that will experience flooding include...
  Linton, Bloomfield, Lyons, Carlisle, Elnora, Oaktown, Sandborn,
  Newberry, Crane, Pleasantville, Owensburg and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3904 8725 3900 8668 3889 8668 3884 8753
      3886 8755 3888 8754 3890 8754 3889 8753
      3890 8753 3890 8752 3892 8753 3896 8751
      3897 8753 3899 8758

$$

MK
1 follow-up statement
139 
WGUS73 KIND 040209
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1009 PM EDT Wed Jul 3 2019

INC027-055-083-101-153-040219-
/O.EXP.KIND.FF.W.0042.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan IN-Knox IN-Martin IN-Greene IN-Daviess IN-
1009 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN SULLIVAN...NORTHEASTERN
KNOX...NORTHEASTERN MARTIN...SOUTHERN GREENE AND NORTHEASTERN DAVIESS
COUNTIES WILL EXPIRE AT 1015 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3904 8725 3900 8668 3889 8668 3884 8753
      3886 8755 3888 8754 3890 8754 3889 8753
      3890 8753 3890 8752 3892 8753 3896 8751
      3897 8753 3899 8758

$$

Ryan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:50 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 3, 6:50 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EDT Wed Jul 3 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EDT Wed Jul 3 2019

Upper waves, a moist and unstable atmosphere and weekend front will
combine to trigger off an on thunderstorms through the Holiday
weekend. Meanwhile, next week will be mostly dry as a ridge of high
pressure builds across the Plains.

Temperatures will be near normal through next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 330 PM EDT Wed Jul 3 2019

Upper impulses, outflow boundaries, deep moisture and strong
instability will result in continued convection with lesser coverage
expected late evening and overnight with the loss of solar heating.
A few storms could be severe with damaging winds per the Storm
Prediction Center Day1 Marginal Risk over all of central Indiana.

Slow storm movement and brief heavy downpours could result in
localized flooding.

The heat will be another issue. With temperatures in the lower 90s
and dew point temperatures in the 70s, the Heat Index will approach
100 degrees at times through 6 pm.

&&

.SHORT TERM...(Independence Day through Saturday)
Issued at 330 PM EDT Wed Jul 3 2019

Models in good agreement that upper impulse will move over the area
through the weekend, and a cold front will drop southeast across the
area Friday night and Saturday. The synoptic lift along with small
scale boundaries will interact with a warm, humid and unstable
airmass and result in the continued threat of thunderstorms. The
best chances will be Friday afternoon and Saturday afternoon as the
front enters the equation.

Slow storm movement and downpours in the stronger storms will result
in the threat for localized flooding.

Blend afternoon temperatures in the upper 80s look reasonable and
with dew point temperatures in the lower and middle 70s, the heat
index will be in the 90s during the afternoon hours.

&&

.LONG TERM (Saturday night through Wednesday)...
Issued at 305 PM EDT Wed Jul 3 2019

Ensembles continue to show minimal spread in the 500mb height
fields for the medium and longer term periods. The quasi-zonal
orientation to the heights will begin to relax a little late in
the weekend, then it appears some ridging returns across the
Central CONUS for towards the middle of next week.

Temperatures will generally return to more seasonal conditions
with highs in the lower to middle 80s late in the weekend through
early next week, then current indications are that with some
ridging returning highs will once again push into the upper 80s to
around 90 by middle of next week.

Precipitation chances will continue to be the typical diurnally
driven development with scattered thunderstorms occasionally
throughout the extended periods. There may be a few periods that
remain dry in the extended, but at this distance guidance does not
provide a clear picture on which period will be dry.

&&

.AVIATION /Discussion for 040000Z TAF Issuance/...
Issued at 650 PM EDT Wed Jul 3 2019

Convection early this evening has focused south of Interstate 70
and especially over the lower Wabash Valley. Outside of perhaps a
brief early impact at KBMG...expect storms will gradually diminish
with the loss of heating near or just after sunset. The rest of
the overnight will see quiet and mainly dry weather...with perhaps
visibility restrictions developing within fog at KBMG and KHUF.

Thursday will bring another warm and humid day with scattered
convection developing across central Indiana by early to mid
afternoon and continuing into the evening. Will bring VCTS wording
in by 17-18Z through the end of the forecast period. Any storm
that tracks over one of the terminals will have the potential to
cause brief IFR and lower restrictions. A general light southwest
flow will persist into Thursday night.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....BEACH
AVIATION...Ryan
Hazardous weather outlook, Jul 3, 4:42 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
442 AM EDT Wed Jul 3 2019

INZ021-028>031-035>049-051>057-060>065-067>072-040845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
442 AM EDT Wed Jul 3 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms will be around today into tonight.
Isolated severe storms are possible.

Hazards: Damaging winds, heavy rain and flooding, lightning.

Timing: Thunderstorms are possible any time through tonight. Highest
chances for severe storms will be this afternoon into early evening.

Discussion: Scattered thunderstorms will continue today into tonight.
Very warm and humid conditions will continue, with heat index values
in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times for all or parts
of the area into next week. Very warm and humid conditions will
continue into Friday. Besides lightning any storm may produce
gusty winds and heavy rain.

Discussion: A front along with upper disturbances will bring chances
for thunderstorms into next week.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this afternoon into
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 3, 5:11 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      SHELBYVILLE             39.52N 85.77W
07/03/2019                   SHELBY             IN   LAW ENFORCEMENT

            CARS FLOODED IN INTERSECTIONS, ESTIMATED
            8-12 INCHES WATER IN ROADS.

&&

KH
Local storm report, Jul 3, 5:27 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     1 NNW WORTHINGTON       39.13N 86.99W
07/03/2019                   GREENE             IN   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS ROAD.

&&

KH
Special weather statement, Jul 3, 5:30 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Wed Jul 3 2019

INZ052-053-061-062-032215-
Owen IN-Clay IN-Greene IN-Monroe IN-
530 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...SOUTHWESTERN
CLAY...SOUTHERN OWEN AND NORTHERN GREENE COUNTIES UNTIL 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm 10 miles north of Bloomfield, or 21 miles west of
Bloomington, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Spencer, Ellettsville, Jasonville, Worthington, Clay
City, Coal City, Indiana University, Harrodsburg, Freedom, Solsberry,
Vicksburg and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 8720 3928 8652 3899 8653 3908 8723
TIME...MOT...LOC 2129Z 273DEG 17KT 3918 8692

Ryan
Local storm report, Jul 3, 5:31 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      SHELBYVILLE             39.52N 85.78W
07/03/2019                   SHELBY             IN   PUBLIC

            PICTURE OF INTERSECTION FLOODED VIA TWITTER.

&&

KH
Local storm report, Jul 3, 6:16 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     4 NW BRUCEVILLE         38.81N 87.46W
07/03/2019  E60 MPH          KNOX               IN   EMERGENCY MNGR

            60 MPH WIND GUST ESTIMATED AT EMISON.

&&

MK
Special weather statement, Jul 3, 6:18 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
618 PM EDT Wed Jul 3 2019

INZ060>062-067>070-032300-
Daviess IN-Knox IN-Martin IN-Lawrence IN-Greene IN-Sullivan IN-
Monroe IN-
618 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE...SOUTHEASTERN
SULLIVAN...NORTHERN KNOX...NORTHERN MARTIN...GREENE...NORTHWESTERN
LAWRENCE AND NORTHERN DAVIESS COUNTIES UNTIL 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Bloomington to 8 miles
south of Bloomfield to near Russellville. Movement was east at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Bloomington, Vincennes, Bloomfield, Bicknell, Odon, Oolitic, Lyons,
Carlisle, Elnora, Oaktown, Bruceville, Plainville, Sandborn,
Edwardsport, Switz City, Newberry, Crane, Smithville, Bartlettsville
and Burns City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 8759 3869 8752 3874 8750 3877 8750
      3877 8751 3878 8749 3893 8752 3896 8751
      3897 8753 3903 8708 3921 8651 3906 8637
      3905 8637 3901 8632 3900 8632 3881 8671
      3862 8762 3864 8762
TIME...MOT...LOC 2218Z 286DEG 14KT 3904 8660 3890 8697 3877 8751

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:23 PM EDTFlash Flood WarningINDShelby3 hr
Jul 3, 4:28 PM EDTFlash Flood WarningINDHenry, Rush3 hr
Jul 3, 4:33 PM EDTSpecial Weather StatementINDBartholomew27 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen33 min
Jul 3, 5:16 PM EDTAreal Flood AdvisoryINDMarion3 hr
Jul 3, 5:23 PM EDTFlash Flood WarningINDClay, Vigo3 hr
Jul 3, 5:30 PM EDTSpecial Weather StatementINDGreene45 min
Jul 3, 5:47 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen28 min
Jul 3, 6:02 PM EDTFlash Flood WarningINDGreene, Monroe, Owen3 hr
Jul 3, 6:18 PM EDTSpecial Weather StatementINDGreene, Knox, Monroe42 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.